Alert archive / Massachusetts / Gale Watches in 2020

Gale Watch 27, NWS Boston/Norton, MA

October 31, 2020

NWS Boston/Norton, MA issued this gale watch at Oct 31, 2020, 3:35 PM EDT. It took effect at Nov 2, 2020, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 31, 2020, 3:35 PM EDT (19:35 UTC)
In effect from
Nov 2, 2020, 1:00 AM EST
Expired
Nov 1, 2020, 3:18 AM EST
In force
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this gale watch went out at Oct 31, 1:57 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 31, 1:57 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
157 PM EDT Sat Oct 31 2020

.SYNOPSIS...

Large high pressure will build over the region today with
sunshine and cool temperatures. The high moves offshore tonight
and a weak disturbance moving up from the south may bring a
a few showers to southeast New England late tonight and Sunday
morning. Milder temperatures return Sunday with another period
of widespread rainfall late Sunday and Sunday evening ahead of
a strong cold front. Blustery and cold conditions are expected
Monday and Tuesday. Turning milder with above normal
temperatures for the end the week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

155 PM Update...

High pressure overhead was resulting in sunny skies and light
winds. High temperatures will top out in the lower to middle 40s
in the next two hours across most locations.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...

Tonight...

High pres moves east of New Eng. The evening starts out clear.
Developing low level southerly flow and increasing low level
moisture will result in lower clouds developing and
overspreading SNE from the south overnight. Additionally there
is a weak mid level shortwave which tracks south of New Eng late
tonight which may bring a few showers to the south coast and
Cape/Islands toward daybreak.

Good radiational cooling in the evening will allow temps to fall
sharply after sunset. Lows will likely occur in the evening with
temps dropping into the 20s away from the coast. Then as winds
turn southerly and cloud cover increases expect rising temps
overnight. In fact temps will rise through the 40s late tonight
along the south coast and Cape/Islands and possibly reach 50
toward daybreak.

Sunday...

Area of deeper moisture moving up from the south and weak low
level convergence assocd with a developing low level jet will
likely bring a period of showers to Cape/Islands and possibly
into eastern MA in the morning before showers exit during the
afternoon. The exact location where this the axis of rainfall
sets up is not certain and it is possible it could shift
further west or to the east.

Meanwhile, deep closed low and amplifying mid level trough moves
across the Gt Lakes during the day. The attendant strong cold
front will approach New Eng by late in the day. Deepening
moisture moving in from the west with increasing forcing from
left exit region of the approaching upper jet will bring
numerous showers into SNE from the south and west during
mid/late afternoon. It will be a considerably milder day with
highs ranging from upper 40s in NW MA to mid/upper 50s along
the south coast.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...

Highlights

* Starting off the week cool, warming up into the 60s by
  Thu/Fri

* Rain, heavy at times overnight Sunday with some snow on the tail
  end in the higher elevations

* Chances of snow showers Monday into early Tuesday morning before
  drying out the rest of the week

Details...

The wettest period of the whole week will kick off the extended
forecast Sunday night into early Monday morning. A surge of
subtropical moisture which overspreads the region Sunday will
encounter the strongest forcing of the day ahead of a potent cold
front Sunday night. It enters western MA/CT after 8pm and should be
offshore by sunrise on Monday taking most of the precip with it. One
fly in the ointment is the potential or lack thereof of snow in the
highest elevations. At the moment significant snowfall (more than an
inch or so in the Berkshires) isn't likely. The NAM is the outlier,
showing a stronger, slower moving low pressure which wraps in colder
air before the heavy QPF is out, bringing more widespread snowfall
to the interior overnight. Something to keep an eye on, but we're in
the far reaches of the NAM's guidance range, so not taking it into
more consideration until we see some consistency.

By Monday the bulk of the precip exits as a drier and colder post
frontal airmass moves in. 850 mb temps drop to at least -8C Mon/Tue,
potentially even colder on Tuesday. This will keep high temperatures
in the 30s and 40s, with very cold nights in the 20s Monday and
Tuesday night (away from the coast). Additionally, given mid level
cold air advection, the boundary layer will be very well mixed,
pulling down some gusty winds, 20 to 40 kts on Monday, even higher
over the ocean, 40-50 kts. As such, it will feel about 10 degrees
colder than it actually is.

Precipitation won't be widespread on Monday but snow showers are
possible beneath a deep cold pool aloft, even a few snow squalls
given the decent low level lapse rates, mid level trough, and gusty
winds. In any case, the better chance of additional light snow
showers comes Monday night and Tuesday morning as a final shortwave
rounds the base of the broader trough.

By Tuesday into the late week, high pressure expands into New
England keeping precipitation out of the forecast. Additionally,
flow around the high becomes S/SW on Wednesday which will begin a
period of rising temperatures. At 850 mb temps once again rise above
+10C. This will allow for highs well into the 60s by Thu/Fri.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z Update...

Tonight...High Confidence. VFR through the evening. Some lower
end VFR to localized MVFR cigs may develop overnight. There
also might be a few showers across eastern MA/RI toward
daybreak.

Sunday...Moderate Confidence. Lower end VFR to MVFR ceilings
expected. A period of showers likely across portions of eastern
MA/RI and especially the Cape and Islands during the morning.
More showers will approach the region from the southwest after
19 or 20z.

Sunday night...Moderate Confidence. MVFR-IFR conditions expected
during the evening in a period of widespread showers which might
be briefly heavy. Cigs/Vsbys improve after 6z, but a few showers
will remain possible and perhaps even a couple of snow showers
in the high terrain. Winds shift to the west and become gusty
after 6z.

KBOS TAF...High confidence in the TAF.

KBDL TAF...High confidence in the TAF.

Outlook /Sunday Night through Wednesday/...

Monday: Mainly VFR, with local MVFR possible. Strong winds with
gusts up to 45 kt. Chance SHSN, slight chance SHRA.

Monday Night: VFR. Strong winds with gusts up to 45 kt. Slight
chance SHSN.

Tuesday: VFR. Strong winds with local gusts up to 40 kt.

Tuesday Night through Wednesday: VFR. Breezy.

&&

.MARINE...

Today...Diminishing N winds becoming light southerly late in the
day. SCA for hazardous seas will continue for the outer waters
although seas will be subsiding.

Tonight and Sunday...Increasing southerly winds with gusts to
25 kt developing over eastern waters late tonight spreading to
rest of waters during Sunday. Building seas. Another SCA will
likely be needed. Vsbys may be reduced in showers and fog at
times late tonight and Sunday.

Outlook /Sunday Night through Wednesday/...

Sunday Night: Low risk for gale force winds with gusts up to
35 kt. Rough seas up to 10 ft. Chance of rain showers.

Monday: gale force winds with gusts up to 45 kt. Rough seas up
to 13 ft. Chance of rain showers.

Monday Night: Moderate risk for gale force winds with gusts up
to 45 kt. Rough seas up to 13 ft. Chance of rain showers.

Tuesday: Low risk for gale force winds with gusts up to 40 kt.
Rough seas up to 11 ft. Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Local rough seas.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ250-
     251-254-255.
     Small Craft Advisory until 5 PM EDT this afternoon for ANZ256.

&&

SYNOPSIS...KJC/BW
NEAR TERM...Frank
SHORT TERM...KJC
LONG TERM...BW
AVIATION...Frank/BW
MARINE...KJC/BW
Hazardous weather outlook, Oct 31, 4:21 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
421 AM EDT Sat Oct 31 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-010830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
421 AM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-010830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
421 AM EDT Sat Oct 31 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 31, 3:35 PM EDTSmall Craft AdvisoryBOX13 hr

Nearby

Gale Watches in Massachusetts, 2020Every gale watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.